A 52-year-old morbidly obese woman, M.A., will soon undergo a Roux-en-Y gastric bypass at your hospital. Her current daily medications include rosiglitazone 8 mg (Avandia, GlaxoSmithKline), ezetimibe 10 mg (Zetia, Schering/Merck), simvastatin 80 mg, ramipril 20 mg, hydrochlorothiazide 25 mg, sertraline 150 mg, aspirin 325 mg, twice-daily nicardipine sustained-release 60 mg (Cardene SR, PDL BioPharma), metformin extended-release (ER) 1,000 mg, and esomeprazole 40 mg (Nexium, AstraZeneca) before breakfast daily. Her medical team anticipates-at least initially-no change in her medication post-surgery but wonders how drug therapy will be affected by the procedure. What changes do you anticipate?
Charles M. Karnack, Pharm.D., BCNSPClinical Pharmacy SpecialistMercy Hospital of Pittsburgh
If M.A. has symptoms of GERD, a change to an H2-receptor antagonist is recommended. M.A.'s use of aspirin and other NSAIDs carries an increased risk of gastrointestinal events; however, her comorbidities place her at high risk for cardiovascular events. An 81-mg dose aspirin daily with food is recommended. Beginning at discharge, supplementation with a daily multivitamin is recommended, along with calcium for osteoporosis prevention.
April D. Miller, Pharm.D.Critical Care Pharmacy ResidentUniversity of Kentucky HealthCare
Kelly M. Smith, Pharm.D.Associate Professor, Pharmacy Practice and ScienceUniversity of Kentucky College of Pharmacy
Given that the Roux-en-Y procedure essentially bypasses the duodenum, the amount of GI mucosal surface area available for absorption is dramatically reduced. In terms of drug therapy, this can translate to decreased drug dissolution and absorption, especially for drugs with long absorption half-lives, e.g., ER and enteric-coated products. In addition to decreased surface area, the gastric contents bypass the duodenum, thereby significantly reducing stimulation of biliopancreatic secretions and potentially leading to fat malabsorption and steatorrhea. With the increased fatty luminal contents, the absorption of some drugs (e.g., ramipril) can be reduced.
Other major drug therapy complications result from altered gastric physiology. For instance, the decreased volume in the gastric pouch has been shown to increase the risk of ulceration with drugs such as NSAIDs and bisphosphonates. Furthermore, some clinicians extrapolate this risk to salicylates and discourage the use of once-daily aspirin. In addition, the physical size reduction leads to a proportional decrease in acid production, which can alter drug absorption. For example, the acidic gastric milieu is needed for hydrolysis of simvastatin to the active enzyme inhibitor.
Specifically, M.A.'s metformin and nicardipine should be transitioned to IR formulations to prevent decreased bioavailability postoperatively. In addition, use chewable aspirin or possibly even discontinue aspirin altogether after bypass surgery. Furthermore, it may be appropriate to switch simvastatin to another agent, such as atorvastatin, that does not rely on gastric acidity for activation. With decreased gastric acid production following bypass surgery, M.A. may be able to discontinue esomeprazole therapy indefinitely in the weeks following surgery. Ultimately, clinical endpoints such as blood glucose, blood pressure, and lipids will need to be monitored to ensure adequate drug absorption and efficacy.
Matthew J. Campbell, Pharm.D. candidateOhio Northern University, Class of 2007